A generalization of Aubry-Mather theory to partial differential equations and pseudo-differential equations

Rafael de la Llave; Enrico Valdinoci

Annales de l'I.H.P. Analyse non linéaire (2009)

  • Volume: 26, Issue: 4, page 1309-1344
  • ISSN: 0294-1449

How to cite


de la Llave, Rafael, and Valdinoci, Enrico. "A generalization of Aubry-Mather theory to partial differential equations and pseudo-differential equations." Annales de l'I.H.P. Analyse non linéaire 26.4 (2009): 1309-1344. <http://eudml.org/doc/78892>.

author = {de la Llave, Rafael, Valdinoci, Enrico},
journal = {Annales de l'I.H.P. Analyse non linéaire},
keywords = {Aubry-Mather theory; quasi-periodic solutions; calculus of variations; comparison; possibly degenerate and fractional operators; subordination; gradient flow},
language = {eng},
number = {4},
pages = {1309-1344},
publisher = {Elsevier},
title = {A generalization of Aubry-Mather theory to partial differential equations and pseudo-differential equations},
url = {http://eudml.org/doc/78892},
volume = {26},
year = {2009},

AU - de la Llave, Rafael
AU - Valdinoci, Enrico
TI - A generalization of Aubry-Mather theory to partial differential equations and pseudo-differential equations
JO - Annales de l'I.H.P. Analyse non linéaire
PY - 2009
PB - Elsevier
VL - 26
IS - 4
SP - 1309
EP - 1344
LA - eng
KW - Aubry-Mather theory; quasi-periodic solutions; calculus of variations; comparison; possibly degenerate and fractional operators; subordination; gradient flow
UR - http://eudml.org/doc/78892
ER -


  1. [1] Alberti G., Bellettini G., A nonlocal anisotropic model for phase transitions. I. The optimal profile problem, Math. Ann.310 (3) (1998) 527-560. Zbl0891.49021MR1612250
  2. [2] Angenent S.B., Monotone recurrence relations, their Birkhoff orbits and topological entropy, Ergodic Theory Dynam. Systems10 (1) (1990) 15-41. Zbl0667.58036MR1053797
  3. [3] Appell J., Zabrejko P.P., Nonlinear Superposition Operators, Cambridge Tracts in Math., vol. 95, Cambridge University Press, Cambridge, 1990. Zbl0701.47041MR1066204
  4. [4] Bangert V., The existence of gaps in minimal foliations, Aequationes Math.34 (2–3) (1987) 153-166. Zbl0645.58017MR921095
  5. [5] Bangert V., On minimal laminations of the torus, Ann. Inst. H. Poincaré Anal. Non Linéaire6 (2) (1989) 95-138. Zbl0678.58014MR991874
  6. [6] Bates P.W., On some nonlocal evolution equations arising in materials science, in: Nonlinear Dynamics and Evolution Equations, Fields Inst. Commun., vol. 48, Amer. Math. Soc., Providence, RI, 2006, pp. 13-52. Zbl1101.35073MR2223347
  7. [7] Bellettini G., Buttà P., Presutti E., Sharp interface limits for non-local anisotropic interactions, Arch. Ration. Mech. Anal.159 (2) (2001) 109-135. Zbl0994.82057MR1857376
  8. [8] Berti M., Matzeu M., Valdinoci E., On periodic elliptic equations with gradient dependence, Comm. Pure Appl. Anal.7 (3) (2008) 601-615. Zbl1187.35066MR2379444
  9. [9] Bessi U., Many solutions of elliptic problems on R n of irrational slope, Comm. Partial Differential Equations30 (10–12) (2005) 1773-1804. Zbl1131.35010MR2182311
  10. [10] Birindelli I., Valdinoci E., The Ginzburg–Landau equation in the Heisenberg group, Commun. Contemp. Math.10 (5) (2008) 1-50. Zbl1154.35017MR2446895
  11. [11] Cabré X., Solà-Morales J., Layer solutions in a half-space for boundary reactions, Comm. Pure Appl. Math.58 (12) (2005) 1678-1732. Zbl1102.35034MR2177165
  12. [12] Caffarelli L.A., Further regularity for the Signorini problem, Comm. Partial Differential Equations4 (9) (1979) 1067-1075. Zbl0427.35019MR542512
  13. [13] Caffarelli L.A., A note on nonlinear homogenization, Comm. Pure Appl. Math.52 (7) (1999) 829-838. Zbl0933.35022MR1682808
  14. [14] Caffarelli L.A., Cabré X., Fully Nonlinear Elliptic Equations, American Mathematical Society, Providence, RI, 1995. Zbl0834.35002MR1351007
  15. [15] Caffarelli L.A., de la Llave R., Planelike minimizers in periodic media, Comm. Pure Appl. Math.54 (12) (2001) 1403-1441. Zbl1036.49040MR1852978
  16. [16] Caffarelli L.A., de la Llave R., Interfaces of ground states in Ising models with periodic coefficients, J. Stat. Phys.118 (3–4) (2005) 687-719. Zbl1126.82305MR2123651
  17. [17] Candel A., de la Llave R., On the Aubry–Mather theory in statistical mechanics, Comm. Math. Phys.192 (3) (1998) 649-669. Zbl0917.46070MR1620543
  18. [18] Cassandro M., Orlandi E., Picco P., The optimal interface profile for a non-local model of phase separation, Nonlinearity15 (5) (2002) 1621-1651. Zbl1006.60098MR1925431
  19. [19] Chorin A.J., McCracken M.F., Hughes T.J.R., Marsden J.E., Product formulas and numerical algorithms, Comm. Pure Appl. Math.31 (2) (1978) 205-256. Zbl0358.65082MR488713
  20. [20] Collins D.J., Zieschang H., Combinatorial group theory and fundamental groups, in: Algebra, VII, Springer, Berlin, 1993, pp. 1-166, 233–240. Zbl0781.20020MR1265270
  21. [21] Cordoba D., Nonexistence of simple hyperbolic blow-up for the quasi-geostrophic equation, Ann. of Math. (2)148 (3) (1998) 1135-1152. Zbl0920.35109MR1670077
  22. [22] Courant R., Hilbert D., Methods of Mathematical Physics. Vol. II: Partial Differential Equations, Vol. II by R. Courant, Interscience Publishers (a division of John Wiley & Sons), New York–London, 1962. Zbl0099.29504MR140802
  23. [23] Craig W., Groves M.D., Hamiltonian long-wave approximations to the water-wave problem, Wave Motion19 (4) (1994) 367-389. Zbl0929.76015MR1285131
  24. [24] de Cristoforis M.L., Differentiability properties of the autonomous composition operator in Sobolev spaces, Z. Anal. Anwend.16 (3) (1997) 631-651. Zbl0896.47051MR1472722
  25. [25] de la Llave R., Valdinoci E., Critical points inside the gaps of ground state laminations for some models in statistical mechanics, J. Stat. Phys.129 (1) (2007) 81-119. Zbl1132.82010MR2349521
  26. [26] de la Llave R., Valdinoci E., Ground states and critical points for generalized Frenkel–Kontorova models in Z d , Nonlinearity20 (10) (2007) 2409-2424. Zbl1206.82026MR2356117
  27. [27] de la Llave R., Valdinoci E., Multiplicity results for interfaces of Ginzburg–Landau–Allen–Cahn equations in periodic media, Adv. Math.215 (1) (2007) 379-426. Zbl1152.35038MR2354993
  28. [28] R. de la Llave, E. Valdinoci, Ground states and critical points for Aubry–Mather theory in statistical mechanics, J. Nonlinear Sci., 2009, in press. Zbl1196.82095
  29. [29] DiBenedetto E., C 1 + α local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal.7 (8) (1983) 827-850. Zbl0539.35027MR709038
  30. [30] DiBenedetto E., Degenerate Parabolic Equations, Springer-Verlag, New York, 1993. Zbl0794.35090MR1230384
  31. [31] DiBenedetto E., Partial Differential Equations, Birkhäuser Boston Inc., Boston, MA, 1995. Zbl1188.35001MR1306729
  32. [32] Duistermaat J.J., Guillemin V.W., The spectrum of positive elliptic operators and periodic bicharacteristics, Invent. Math.29 (1) (1975) 39-79. Zbl0307.35071MR405514
  33. [33] E W., Aubry–Mather theory and periodic solutions of the forced Burgers equation, Comm. Pure Appl. Math.52 (7) (1999) 811-828. Zbl0916.35099MR1682812
  34. [34] Fathi A., Théorème KAM faible et théorie de Mather sur les systèmes lagrangiens, C. R. Acad. Sci. Paris Sér. I Math.324 (9) (1997) 1043-1046. Zbl0885.58022MR1451248
  35. [35] Fefferman C., de la Llave R., Relativistic stability of matter. I, Rev. Mat. Iberoamericana2 (1–2) (1986) 119-213. Zbl0602.58015MR864658
  36. [36] Friedman A., Partial Differential Equations of Parabolic Type, Prentice-Hall Inc., Englewood Cliffs, NJ, 1964. Zbl0144.34903MR181836
  37. [37] Friedman A., Partial Differential Equations, original ed., Robert E. Krieger Publishing Co., Huntington, NY, 1976. MR454266
  38. [38] Garroni A., Palatucci G., A singular perturbation result with a fractional norm, in: Variational Problems in Materials Science, Progr. Nonlinear Differential Equations Appl., vol. 68, Birkhäuser, Basel, 2006, pp. 111-126. Zbl1107.82019MR2223366
  39. [39] Gilbarg D., Trudinger N.S., Elliptic Partial Differential Equations of Second Order, Grundlehren Math. Wiss., vol. 224, second ed., Springer-Verlag, Berlin, 1983. Zbl0562.35001MR737190
  40. [40] Golé C., A new proof of the Aubry–Mather's theorem, Math. Z.210 (3) (1992) 441-448. Zbl0759.58039MR1171182
  41. [41] Henry D., Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Math., vol. 840, Springer-Verlag, Berlin, 1981. Zbl0456.35001MR610244
  42. [42] Heinonen J., Kilpeläinen T., Martio O., Nonlinear Potential Theory of Degenerate Elliptic Equations, Dover Publications Inc., Mineola, NY, 2006, Unabridged republication of the 1993 original. Zbl1115.31001MR2305115
  43. [43] Hille E., Functional Analysis and Semi-Groups, Amer. Math. Soc. Colloq. Publ., vol. 31, American Mathematical Society, New York, 1948. Zbl0033.06501MR25077
  44. [44] Koch H., de la Llave R., Radin C., Aubry–Mather theory for functions on lattices, Discrete Contin. Dynam. Systems3 (1) (1997) 135-151. Zbl0948.37015MR1422544
  45. [45] Komatsu H., Fractional powers of operators. II. Interpolation spaces, Pacific J. Math.21 (1967) 89-111. Zbl0168.10702MR206716
  46. [46] Kozlov S.M., Ground states of quasiperiodic operators, Dokl. Akad. Nauk SSSR271 (3) (1983) 532-536. Zbl0598.35034MR719581
  47. [47] Kozlov S.M., Reducibility of quasiperiodic differential operators and averaging, Tr. Mosk. Mat. Obs.46 (1983) 99-123. Zbl0566.35036MR737902
  48. [48] Krylov N.V., Lectures on Elliptic and Parabolic Equations in Hölder Spaces, American Mathematical Society, Providence, RI, 1996. Zbl0865.35001MR1406091
  49. [49] Landkof N.S., Foundations of Modern Potential Theory, Die Grundlehren der Mathematischen Wissenschaften, Band 180, Springer-Verlag, New York, 1972, Translated from the Russian by A.P. Doohovskoy. Zbl0253.31001MR350027
  50. [50] Ladyženskaja O.A., Solonnikov V.A., Ural'tseva N.N., Linear and Quasilinear Equations of Parabolic Type, Transl. Math. Monogr., vol. 23, American Mathematical Society, Providence, RI, 1967, Translated from the Russian by S. Smith. Zbl0174.15403MR241822
  51. [51] Lieb E.H., Loss M., Analysis, Grad. Stud. Math., vol. 14, American Mathematical Society, Providence, RI, 1997. Zbl0873.26002MR1415616
  52. [52] Lions J.-L., Quelques méthodes de résolution des problèmes aux limites non-linéaires, Dunod, 1969. Zbl0189.40603MR259693
  53. [53] Lunardi A., Analytic Semigroups and Optimal Regularity in Parabolic Problems, Progr. Nonlinear Differential Equations Appl., vol. 16, Birkhäuser Verlag, Basel, 1995. Zbl0816.35001MR1329547
  54. [54] Majda A.J., Tabak E.G., A two-dimensional model for quasigeostrophic flow: Comparison with the two-dimensional Euler flow, Phys. D98 (2–4) (1996) 515-522. Zbl0899.76105MR1422288
  55. [55] Mather J.N., Existence of quasiperiodic orbits for twist homeomorphisms of the annulus, Topology21 (4) (1982) 457-467. Zbl0506.58032MR670747
  56. [56] Mather J.N., Variational construction of connecting orbits, Ann. Inst. Fourier (Grenoble)43 (5) (1993) 1349-1386. Zbl0803.58019MR1275203
  57. [57] J.N. Mather, Graduate course at Princeton, 95–96, and Lectures at Penn State, Spring 96, Paris, Summer 96, Austin, Fall 96. 
  58. [58] Moser J., Minimal solutions of variational problems on a torus, Ann. Inst. H. Poincaré Anal. Non Linéaire3 (3) (1986) 229-272. Zbl0609.49029MR847308
  59. [59] Moser J., Monotone twist mappings and the calculus of variations, Ergodic Theory Dynam. Systems6 (3) (1986) 401-413. Zbl0619.49020MR863203
  60. [60] Moser J., A stability theorem for minimal foliations on a torus, Ergodic Theory Dynamical Systems8* (Charles Conley Memorial Issue) (1988) 251-281. Zbl0632.57018MR967641
  61. [61] Moser J., Minimal Foliations on a Torus, in: Topics in Calculus of Variations, Montecatini Terme, 1987, Springer, Berlin, 1989, pp. 62-99. Zbl0689.49036MR994019
  62. [62] Moser J., Quasi-periodic solutions of nonlinear elliptic partial differential equations, Bol. Soc. Brasil. Mat. (N.S.)20 (1) (1989) 29-45. Zbl0763.35036MR1129076
  63. [63] Naumkin P.I., Shishmarëv I.A., Nonlinear Nonlocal Equations in the Theory of Waves, American Mathematical Society, Providence, RI, 1994, Translated from the Russian manuscript by Boris Gommerstadt. Zbl0802.35002MR1261868
  64. [64] Novaga M., Valdinoci E., The geometry of mesoscopic phase transition interfaces, Discrete Contin. Dynam. Systems19 (4) (2007) 777-798. Zbl1152.35005MR2342272
  65. [65] Novaga M., Valdinoci E., Multibump solutions and asymptotic expansions for mesoscopic Allen–Cahn type equations, ESAIM Control Optim. Calc. Var., in press, 2009, DOI: 10.1051/cocv:2008058, http://www.esaim-cocv.org/index.php?option=toc&url=/articles/cocv/abs/first/contents/contents.html. Zbl1196.35202MR2567252
  66. [66] Petrosyan A., Valdinoci E., Density estimates for a degenerate/singular phase-transition model, SIAM J. Math. Anal.36 (4) (2005) 1057-1079, (electronic). Zbl1162.35381MR2139200
  67. [67] Pollard H., The representation of e - x λ as a Laplace integral, Bull. Amer. Math. Soc.52 (1946) 908-910. Zbl0060.25007MR18286
  68. [68] Protter M.H., Weinberger H.F., Maximum Principles in Differential Equations, Springer-Verlag, New York, 1984, Corrected reprint of the 1967 original. Zbl0549.35002MR762825
  69. [69] Rabinowitz P.H., Stredulinsky E., Mixed states for an Allen–Cahn type equation, Comm. Pure Appl. Math.56 (8) (2003) 1078-1134. Zbl1274.35122MR1989227
  70. [70] Rabinowitz P.H., Stredulinsky E., On some results of Moser and of Bangert, Ann. Inst. H. Poincaré Anal. Non Linéaire21 (5) (2004) 673-688. Zbl1149.35341MR2086754
  71. [71] Rabinowitz P.H., Stredulinsky E., Mixed states for an Allen–Cahn type equation. II, Calc. Var. Partial Differential Equations21 (2) (2004) 157-207. Zbl1161.35397MR2085301
  72. [72] Rabinowitz P.H., Stredulinsky E., On some results of Moser and of Bangert. II, Adv. Nonlinear Stud.4 (4) (2004) 377-396. Zbl1229.35047MR2100904
  73. [73] Reed M., Simon B., Methods of Modern Mathematical Physics. I. Functional Analysis, Academic Press, New York, 1972. Zbl0242.46001MR493419
  74. [74] Shen W., Yi Y., Almost automorphic and almost periodic dynamics in skew-product semiflows, Mem. Amer. Math. Soc.136 (647) (1998) x+93. Zbl0913.58051MR1445493
  75. [75] R.E. Showalter, Hilbert Space Methods for Partial Differential Equations, Electronic Monographs in Differential Equations, San Marcos, TX, 1994. Electronic reprint of the 1977 original. Zbl0991.35001MR1302484
  76. [76] Showalter R.E., Monotone Operators in Banach Space and Nonlinear Partial Differential Equations, American Mathematical Society, Providence, RI, 1997. Zbl0870.35004MR1422252
  77. [77] Y. Sire, E. Valdinoci, Fractional Laplacian phase transitions and boundary reactions: A geometric inequality and a symmetry result, preprint, 2008. Zbl1163.35019MR2498561
  78. [78] Slijepčević S., Monotone gradient dynamics and Mather's shadowing, Nonlinearity12 (4) (1999) 969-986. Zbl0989.37036MR1709885
  79. [79] Stein E.M., Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, vol. 30, Princeton University Press, Princeton, NJ, 1970. Zbl0207.13501MR290095
  80. [80] Taylor M.E., Partial Differential Equations. I, Basic Theory, Springer-Verlag, New York, 1996. Zbl0869.35001MR1395148
  81. [81] Taylor M.E., Partial Differential Equations. III. Nonlinear Equations, Springer-Verlag, New York, 1997, Corrected reprint of the 1996 original. Zbl0869.35004MR1477408
  82. [82] Tolksdorf P., Regularity for a more general class of quasilinear elliptic equations, J. Differential Equations51 (1) (1984) 126-150. Zbl0488.35017MR727034
  83. [83] Valdinoci E., Plane-like minimizers in periodic media: Jet flows and Ginzburg–Landau-type functionals, J. Reine Angew. Math.574 (2004) 147-185. Zbl1210.76132MR2099113
  84. [84] E. Valdinoci, Plane-like minimizers in periodic media: Jet flows and Ginzburg–Landau, PhD thesis, University of Texas at Austin, 2001, MP_ARC. Zbl1210.76132MR2619169
  85. [85] Weinberger H.F., A First Course in Partial Differential Equations with Complex Variables and Transform Methods, Dover Publications Inc., New York, 1995, Corrected reprint of the 1965 original. Zbl0127.04805MR1351498
  86. [86] Yosida K., On the differentiability and the representation of one-parameter semi-group of linear operators, J. Math. Soc. Japan1 (1948) 15-21. Zbl0037.35302MR28537
  87. [87] Yosida K., Functional Analysis, Grundlehren Math. Wiss., Band 123, fifth ed., Springer-Verlag, Berlin, 1978. Zbl0365.46001MR500055

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.